Allergy to iron infusion

Patient

Q: I had an iron infusion venofer. After leaving the hospital my legs started to itch. When I was home it worsened and my knees began hurting. I called the nurse who administered the infusion and she advised me to go to the ER because I was likely having a reaction. By the time I reached the hospital my legs had turned blue and my arm was very swollen.
I understand most allergic reaction symptoms but I've never had a logical explanation as to why my legs were blue. Not just blue as if I were cold...but huge patches of blue almost like pooling. It was very alarming to myself and the nurses. Unfortunately the dr barely looked at me.
Any idea what would have caused the leg issue? And would you advise another infusion after such a reaction?

Symptoms:  Itching, joint pain, swelling blue legs
Images: 
Allergy to iron infusion -1
Doctor

A:   Allergic reactions to iron infusion have been very rare. Common adverse effects include muscle cramps, nausea, vomiting, strange taste in the mouth, diarrhea, constipation, headache, cough, back pain, joint pain, dizziness, or swelling of the arms/legs. Symptoms of pain, swelling, or redness at the injection site may also occur in some cases. The blue discoloration of your legs was the result of compromised limb circulation along with thrombophlebitis (inflammation of the vessel wall) leading to pain and swelling. This episode is likely to subside in a few days time. For further doses of inj. Venofer, you may please consult your treating doctor.

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews